Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Cheyenne, WY

May 28, 2006Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2006, 4:21 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2006, 4:21 PM MDT (22:21 UTC)
Expired
May 28, 2006, 4:42 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 158 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:27 PM MDTHAIL 0.7523 N Guernsey, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 282221
SVRCYS
WYC015-031-282300-
/O.NEW.KCYS.SV.W.0009.060528T2221Z-060528T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOSHEN COUNTY IN SOUTHEAST WYOMING...
  NORTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 500 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF RAWHIDE BUTTES...OR ABOUT 20
  MILES SOUTHWEST OF LUSK...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAWHIDE BUTTES BY 430 PM MDT...

LAT...LON 4250 10407 4243 10482 4259 10476 4261 10474
      4261 10409

$$
2 follow-up statements
000 
WWUS55 KCYS 282235
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN MAY 28 2006

WYC015-031-282300-
/O.CON.KCYS.SV.W.0009.000000T0000Z-060528T2300Z/
GOSHEN WY-PLATTE WY-
434 PM MDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
NORTHEASTERN PLATTE AND NORTHERN GOSHEN COUNTIES...

AT 427 PM MDT...TRAINED WEATHER SPOTTERS REPORTED 3/4 INCH HAIL 23 
MILES NORTH OF GUERNSEY.  THIS STORM WAS LOCATED 7 MILES NORTHWEST 
OF RAWHIDE BUTTES...OR ABOUT 10 MILES SOUTHWEST OF LUSK...MOVING 
NORTHEAST AT 40 MPH.

LAT...LON 4250 10407 4243 10482 4259 10476 4261 10474
      4261 10409

$$

JR
000 
WWUS55 KCYS 282242
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SUN MAY 28 2006

WYC015-031-282252-
/O.CAN.KCYS.SV.W.0009.000000T0000Z-060528T2300Z/
GOSHEN WY-PLATTE WY-
442 PM MDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE AND
NORTHERN GOSHEN COUNTIES IS CANCELLED...

THE STORM THAT PRODUCED PENNY SIZED HAIL HAS MOVED INTO NIOBRARA 
COUNTY. THEREFORE THE WARNING IS CANCELLED.

LAT...LON 4250 10407 4243 10482 4259 10476 4261 10474
      4261 10409

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:59 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 28, 1:59 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT SUN MAY 28 2006

.SHORT TERM...THE PARENT LOW RESPONSIBLE FOR THE CURRENTLY UNSTABLE
WEATHER WILL PULL AWAY INTO CANADA OVERNIGHT DRIVING A SURFACE HIGH
THROUGH THE REGION LATER TONIGHT. THIS WILL BRING SEASONABLE AND
PLEASANT WEATHER FOR MEMORIAL DAY.  IN THE MEANTIME...SHOWERS AND
THUNDERSTORMS ARE SPREADING INTO SOUTHERN ALBANY AND CARBON COUNTIES
THIS HOUR...EXACTLY WHERE THE RUC RESOLVED SOME INSTABILITY IN ITS
18Z RUN...THUS HAVE CONFIDENCE IN ITS LATER DEPICTION OF INSTABILITY
SPREADING THROUGH THE CWA AND CLIMAXING IN THE NORTHERN PANHANDLE
AROUND 00Z.  A SEVERE THUNDERSTORM THREAT WILL EXIST ESPECIALLY IN
THE PANHANDLE WHERE SURFACE CONVERGENCE WILL BE AIDED BY UPPER JET
DYNAMICS.  THINGS SHOULD QUIET DOWN BY 06Z OR SO WHEN THE DRY
SURFACE HIGH WILL MAKE A PUSH THROUGH THE CWA.

.LONG TERM...BY MONDAY NIGHT THE UPPER LOW AND SHORTWAVE TROUGH ARE
WELL NORTH OF THE CWA.  THEN THROUGH WEDNESDAY...SOME MODELS MOVE
A WEAKER SHORTWAVE TROUGH OVER THE REGION...WHILE OTHERS ARE FLATTER
WITH THE FLOW ALOFT.  THE GFS HAS BEEN AND ITS 12Z RUN CONTINUES TO
BE THE STRONGEST...WHILE THE 00Z CANADIAN IS THE FLATTEST OF THE
MODELS.  AS SURFACE HIGH PRESSURE SLOWLY BUILDS OVER THE CWA...WEAK
BOUNDARY LAYER UPSLOPE LOOKS TO BE PRESENT THROUGH WEDNESDAY.  MOST
MODELS DEVELOP SOME PRECIPITATION OVER THE EAST PART OF THE CWA
MAINLY IN THE AFTERNOON AND EVENING HOURS.  THE 06Z DGEX AND NOGAPS
ARE DEPICTING THE PRECIPITATION TO BE MORE WIDESPREAD THAN THE OTHER
MODELS.  A RIDGE ALOFT THEN BUILDS BACK OVER THE ROCKIES STARTING
ON THURSDAY PER MOST MODELS WHICH WILL RETURN THE CWA BACK TO WARM
TEMPERATURES AND GENERALLY DRY WEATHER.  MODELS MAINLY DIFFER BY
NEXT WEEKEND WITH THE 06Z GFS MOVING A SIGNIFICANT SHORTWAVE TROUGH
OVER THE NORTHERN AND CENTRAL ROCKIES ON SUNDAY.  OTHER MODELS STILL
HOLD ONTO THE RIDGE...INCLUDING THE 00Z AND 12Z GFS AND ECMWF.  THE
12Z GFS DOES MOVE A WEAKER SHORTWAVE TROUGH OVER THE CWA FRIDAY AND
FRIDAY EVENING.  AT THIS TIME WILL FOLLOW THE 00Z AND 12Z GFS AND
ECMWF AND WILL LEAN TOWARD KEEPING THE CWA DRY FROM THURSDAY THROUGH
NEXT SUNDAY WITH WARMING TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SOWKO/WEILAND
Hazardous weather outlook, May 28, 10:11 AM MDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MDT SUN MAY 28 2006

NEZ054-055-WYZ059>070-291615-
KIMBALL-CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1011 AM MDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. A FEW STORMS
IN NIOBRARA AND GOSHEN COUNTIES MAY BECOME STRONG ENOUGH TO
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SOME THUNDERSTORMS MAINLY ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-291615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-
1011 AM MDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
THIS EVENING IN THE PANHANDLE. SOME STORMS COULD BECOME QUITE
STRONG...PRODUCING STRONG WINDS AND HAIL...ESPECIALLY IN THE
NORTHERN HALF OF THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SOME THUNDERSTORMS MAINLY ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY THIS
EVENING.

SOWKO

In the hours before

Local storm report, May 28, 3:44 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
05/28/2006  M0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:34 PM MDTSevere Thunderstorm WarningCYSNiobrara41 min
May 28, 4:48 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte57 min
May 28, 5:11 PM MDTSevere Thunderstorm WarningCYSGoshen64 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.